Case 355 -- Severe Transfusion Reaction

Contributed by Kenichi Tamama, MD, PhD, Mark Fung, MD, PhD, and Ileana Lopez-Plaza, MD
Published on line in July 2003


PATIENT HISTORY:

A female in her 40s with chronic atrial fibrillation, on coumadin, was admitted for laparoscopic lysis of adhesions. The night before surgery, 45 minutes after completing the transfusion of 5 units of FFP, the patient developed fever (37.0C to 38.1C), hypotension (128/60 to 100/50) and severe respiratory distress with a respiratory rate of 30 breaths per minute and an O2 saturation of 81% requiring intubation and mechanical ventilation. The patient was treated with a single dose of hydrocortisone. A post-intubation CXR showed bilateral diffuse infiltrates with "white out" of lungs. The fever and hypotension resolved without further treatment.

The transfusion reaction work up showed no evidence of hemolysis and the bacteriological cultures of the 5 units of FFP showed no growth. Further investigation of the FFP donor histories showed that a multiparous female had donated the last FFP transfused. Young males had donated the other 4 FFP units. The results of the work up for a possible transfusion related acute lung injury (TRALI) showed the HLA I typing on the recipient to be A2, A24, B7, B44. The HLA antibody screen from the multiparous female donor showed the presence of HLA I antibodies (anti-A2).

The patient was extubated within 48 hours of the reaction, underwent laparoscopic surgery without complications the following day and was discharged home on post admission day 8. The donor counseling office at the blood center contacted the donor from the plasma showing HLA antibodies. The donor was permanently deferred from further blood donations.

CONCLUSION OF THE CASE INVESTIGATION


Case IndexCME Case StudiesFeedbackHome